Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 10, NWS Detroit, MI

February 14, 2021

NWS Detroit, MI issued this small craft advisory at Feb 14, 2021, 3:19 PM EST. It took effect at Feb 14, 2021, 10:00 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2021, 3:19 PM EST (20:19 UTC)
In effect from
Feb 14, 2021, 10:00 PM EST
Expired
Feb 16, 2021, 3:27 AM EST
In force
29 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

829 
WHUS73 KDTX 142019
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
319 PM EST Sun Feb 14 2021

LHZ441-151630-
/O.NEW.KDTX.SC.Y.0010.210215T0300Z-210216T1700Z/
Port Austin to Harbor Beach MI-
319 PM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST TUESDAY...

* WHAT...Expect sustained winds up to 21 knots from the north 
  with gusts up to 26 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet. 

* WHERE...Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 4 AM EST Tuesday 
  with the largest waves expected around 8 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Latest satellite data indicate much of the
  nearshore waters from Port Austin to Harbor Beach is ice free,
  except immediately along land areas. Thus, waves are to be
  expected in ice free areas. Additionally, waves may lead to
  potential ice breakup along land areas where ice coverage
  remains, and interests near these areas should pay extra 
  attention to potential unstable ice conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

IRL
3 follow-up statements
049 
WHUS73 KDTX 150830
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
330 AM EST Mon Feb 15 2021

LHZ441-152200-
/O.CON.KDTX.SC.Y.0010.000000T0000Z-210216T1700Z/
Port Austin to Harbor Beach MI-
330 AM EST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TUESDAY...

* WHAT...Expect sustained winds up to 21 knots from the north 
  with gusts up to 26 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 4 AM EST Tuesday 
  with the largest waves expected around 8 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Latest satellite data indicate much of 
  the nearshore waters from Port Austin to Harbor Beach is ice 
  free, except immediately along land areas. Thus, waves are to 
  be expected in ice free areas. Additionally, waves may lead to 
  potential ice breakup along land areas where ice coverage 
  remains, and interests near these areas should pay extra 
  attention to potential unstable ice conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
845 
WHUS73 KDTX 152059
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
359 PM EST Mon Feb 15 2021

LHZ441-160930-
/O.CON.KDTX.SC.Y.0010.000000T0000Z-210216T1700Z/
Port Austin to Harbor Beach MI-
359 PM EST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TUESDAY...

* WHAT...Expect sustained winds up to 23 knots from the 
  northeast with gusts up to 28 knots.

* WHERE...Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 3 AM EST Tuesday 
  with the largest waves expected around 8 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Latest data shows the ice has been
  increasing in coverage over the last day and the nearshore
  waters may soon be completely ice covered. Will continue to
  monitor as northeast winds increase this evening to see how it
  reacts to the higher waves which may break up the fresh ice.
  Will retain the headline until we can be sure this new ice can
  hold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
008 
WHUS73 KDTX 160827
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
327 AM EST Tue Feb 16 2021

LHZ441-160930-
/O.CAN.KDTX.SC.Y.0010.000000T0000Z-210216T1700Z/
Port Austin to Harbor Beach MI-
327 AM EST Tue Feb 16 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Ice coveraged conditions will limit wave action today. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 1:02 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 14, 1:02 PM EST, 2 hours 17 minutes before
Area Forecast Discussion...CORRECTED...
National Weather Service Detroit/Pontiac
MI 102 PM EST Sun Feb 14 2021

.AVIATION...

Morning low clouds and fog quickly cleared to reveal a few hours of
SKC at several terminals earlier today. Currently monitoring the
eastward push of MVFR lake stratus this afternoon. Recent trends
suggest enough spillover to continue to affect at least the non-
Detroit terminals from 18-20Z with periods of MVFR cigs. Addressed
this with TEMPOs for KFNT/KPTK/KYIP, but felt more confident in a
sustained scenario at KMBS. Mid-level altocumulus will also stream
in again with additional mid-high cloud aloft. Next concern focused
on several waves of widespread light snow tonight. Recent models are
now depicting a wider swath, thus expanded the mention to all
terminals after 03Z tonight with MVFR cigs. Expect the fluffy
character of these arctic snowflakes with decent rates will produce
more IFR vsby than MVFR. There will be a break in activity mid-
morning Monday followed by heavier snow potential and reduced vsbys,
particularly toward the end of the TAF period.

For DTW...Expect the lake stratus to remain northwest of the
terminal this afternoon. Sub 5 kft ceilings develop overnight as the
lake moisture releases further east. Still uncertainty in the
coverage and duration of snow overnight but main timeframe is from
06 to 11Z with just flurries (if anything) late Monday morning.
Timing will need to be addressed for next snowfall after 21Z on
Monday, but currently consensus for onset time is just outside this
period.

.DTW THRESHOLD PROBABILITIES...

* Low confidence in ceiling at or below 5000 feet AGL today. High
  late tonight and Monday.

* High confidence in p-type as snow.

&&

.PREV DISCUSSION...
Issued at 352 AM EST Sun Feb 14 2021

DISCUSSION...

Little variation in the larger scale pattern expected over the next
48 hours, as southeast Michigan holds position outside of any
meaningful height falls and within mid level southwest flow
immediately downstream of the polar low anchored just north of lake
Superior. Deeper layer stability will exist locally within the
resident arctic thermal profile through this evening, owing to the
brief southward displacement of the mid level baroclinic zone lodged
within a compressed upper height field. Emerging areas of fog and
very low stratus will exist this morning, with a window for
localized dense freezing fog affording some slick spots. A diurnal
increase in stratocu as the lake Michigan moisture plume arrives in
northwest flow may allow for a few flurries, but little more absent
of meaningful forcing or moisture depth. Temps again solidly well
below average - wind chill struggling to exit the single digits
today.

Mid level frontal boundary arches back into the region tonight, as
shortwave energy embedded within the mean flow reinvigorates a
pattern of modest mid level warm/moist air advection. This process
will offer an initial window for light snow production early Monday
morning, as transient intervals of isentropic ascent engage the
elevated frontal slope. The entrance region of an upper jet axis
flanking the eastern periphery of the polar low will migrate across
lower Michigan early Monday. Noted uptick in magnitude and depth of
available forcing occurs coincident with this configuration, at
least briefly, affording the greatest opportunity for a general
expansion in snowfall coverage and increase in snowfall rate mid-
late morning Monday. Cross section analysis along the frontal slope
does indicate best upward vertical motion will intersect a thermal
profile that resides outside the dgz /-7 to -8C/. Some hints of
lower stability at times, but nothing to signal a more sizable
response. This suggests a snow aggregate arriving perhaps in a less
efficient rimed form, providing a tempered expectation on snow to
liquid ratio despite the existing arctic environment /~15:1/.
Outgoing forecast holds with a general 1 to 3 inch accumulation late
tonight through Monday afternoon - highest amounts anchored across
southern sections given better proximity and longer residence time
to meaningful forcing and moisture quality. Accumulation window
still largely outside of 24 hours, so will defer any potential low
end headline considerations with this forecast package.

A secondary and potentially stronger period of moist isentropic
ascent arrives Monday night, marking the renewed increase in
moisture advection as mid level southwest flow strengthens in
response to the northeast ejection of a compact mid level wave.
Existing ascent transitions to deformation forcing thereafter into
early Tuesday, but with magnitude, placement and overall residence
time still somewhat uncertain owing to typical model sensitivity to
system trajectory/strength in dictating the response within the
northwest flank. In general, potential exists for several inches of
accumulation given the underlying environment, with a definitive
upgrade in depth/magnitude of forcing, moisture quality and a deep
saturated isothermal layer positioned more favorably within the dgz.
The influx of system moisture may also introduce an additive
contribution off lake Huron within prevailing cold northerly flow

Arctic air slow to relinquish control through the mid week period -
ensuring temperatures remain well below normal. Conditions perhaps
subtly colder than in recent days Monday, but nothing noteworthy
given the ongoing duration of this pattern. Minimum wind chill to
reside above -10 through this stretch, coldest conditions likely
Monday morning most locations. Energetic southern stream offers
another northeastward ejecting mid level wave Thursday. General
trajectory of the main height falls point to a similar setup as
Monday night, but with a larger envelop of outcomes still in play
with the governing wave still a couple days out from proper
sampling.

MARINE...

Light and variable flow will continue to reorient to the northwest
today as high pressure ridging becomes reestablished over the Great
Lakes. Gusts strengthen into the 20-25 knot range across the
northern and central Lake Huron basin as the pressure gradient
tightens slightly between the departing weak low and the high
pressure ridging. The flow veers to more of a northeasterly
direction Monday into Tuesday and remains at moderate strength as
another stronger low pressure system ejects out of the Gulf region
and rapidly deepens as it tracks northeast up the East Coast.
Depending on the ultimate track of this system, additional snow will
be possible for at least a portion of the southeastern waters, with
highest confidence at this time including southern Lake Huron, Lake
St. Clair, and western Lake Erie.

Through well into next week, temperatures well below freezing will
continue to promote ice growth across the lakes. The ice growth has
already led to near or complete ice coverage of all local nearshore
waters of Lake Huron, Lake St. Clair, and western Lake Erie. This
trend is expected to continue through late February.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....KK
DISCUSSION...MR
MARINE.......IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 14, 4:04 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 AM EST Sun Feb 14 2021

MIZ055-060>063-068>070-075-076-082-083-150915-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 AM EST Sun Feb 14 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Light snow will develop across the area late tonight and continue
through Monday. Total accumulation of 1 to 3 inches expected, with
highest amounts south of the M-59 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of accumulating snow will lift into the area Monday
night and persist through early Tuesday. The potential exists for
several inches of accumulation during this time.

Potential for accumulating snow also exists Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053-054-150915-
Midland-Bay-Huron-Saginaw-Tuscola-
404 AM EST Sun Feb 14 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A period of light snow will develop across the area late tonight and
continue through Monday. Total accumulation of up to an inch will be
possible during this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of accumulating snow will lift into the area Monday
night and persist through early Tuesday. The potential exists for
a couple of inches of accumulation, particularly across the thumb
reigon.

Potential for accumulating snow also exists Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 AM EST Sun Feb 14 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Local storm report, Feb 14, 10:32 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1032 AM EST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     SNOW             BERKLEY                 42.50N 83.19W
02/14/2021  M1.8 INCH        OAKLAND            MI   TRAINED SPOTTER

            24 HOUR TOTAL SNOWFALL.

0630 AM     SNOW             AUBURN                  43.60N 84.08W
02/14/2021  M1.0 INCH        BAY                MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0630 AM     SNOW             5 NNW FILION            43.96N 83.04W
02/14/2021  M1.7 INCH        HURON              MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0630 AM     SNOW             CASS CITY               43.60N 83.18W
02/14/2021  M1.5 INCH        TUSCOLA            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0700 AM     SNOW             4 SW CLARKSTON          42.70N 83.47W
02/14/2021  M1.6 INCH        OAKLAND            MI   OFFICIAL NWS OBS

            24 HOUR TOTAL SNOWFALL MEASURED AT NWS WFO WHITE LAKE.

0700 AM     SNOW             3 ENE UTICA             42.65N 82.97W
02/14/2021  M1.5 INCH        MACOMB             MI   COCORAHS

            24 HOUR TOTAL SNOWFALL.

0700 AM     SNOW             VASSAR                  43.37N 83.58W
02/14/2021  M1.4 INCH        TUSCOLA            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0700 AM     SNOW             5 SW FLINT              42.97N 83.75W
02/14/2021  M1.4 INCH        GENESEE            MI   OFFICIAL NWS OBS

            24 HOUR TOTAL SNOWFALL MEASURED AT KFNT FLINT BISHOP
            AIRPORT.

0700 AM     SNOW             4 N BURTON              43.05N 83.62W
02/14/2021  M1.8 INCH        GENESEE            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0715 AM     SNOW             BAD AXE                 43.80N 83.00W
02/14/2021  M1.5 INCH        HURON              MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0730 AM     SNOW             LAPEER                  43.05N 83.32W
02/14/2021  M1.0 INCH        LAPEER             MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0730 AM     SNOW             GOODRICH                42.92N 83.51W
02/14/2021  M1.1 INCH        GENESEE            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0730 AM     SNOW             8 NW SAGINAW            43.50N 84.06W
02/14/2021  M1.2 INCH        SAGINAW            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0800 AM     SNOW             DURAND                  42.91N 83.99W
02/14/2021  M1.0 INCH        SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0800 AM     SNOW             2 S ORTONVILLE          42.82N 83.44W
02/14/2021  M1.5 INCH        OAKLAND            MI   COCORAHS

            24 HOUR TOTAL SNOWFALL.

0800 AM     SNOW             2 NW WATERFORD          42.68N 83.42W
02/14/2021  M1.5 INCH        OAKLAND            MI   COCORAHS

            24 HOUR TOTAL SNOWFALL.

0800 AM     SNOW             2 NW DEARBORN HEIGHTS   42.35N 83.30W
02/14/2021  M1.0 INCH        WAYNE              MI   COCORAHS

            24 HOUR TOTAL SNOWFALL.

0800 AM     SNOW             SAGINAW                 43.42N 83.95W
02/14/2021  M1.0 INCH        SAGINAW            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0816 AM     SNOW             LEXINGTON               43.27N 82.53W
02/14/2021  M2.0 INCH        SANILAC            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0830 AM     SNOW             PORT AUSTIN             44.04N 83.00W
02/14/2021  M3.0 INCH        HURON              MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0830 AM     SNOW             CHESANING               43.18N 84.12W
02/14/2021  M1.5 INCH        SAGINAW            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

0900 AM     SNOW             1 ESE DAVISBURG         42.75N 83.52W
02/14/2021  M1.0 INCH        OAKLAND            MI   COCORAHS

            24 HOUR TOTAL SNOWFALL.

0930 AM     SNOW             CARO                    43.49N 83.40W
02/14/2021  M2.0 INCH        TUSCOLA            MI   CO-OP OBSERVER

            24 HOUR TOTAL SNOWFALL.

&&

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:57 PM ESTWinter Weather AdvisoryDTXGenesee, Huron, Lapeer, Lenawee, Livingston, Macomb and 9 more18 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.